Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 97, NWS Springfield, MO

August 16, 2019Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 16, 2019, 12:30 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 12:30 PM CDT (17:30 UTC)
Expired
Aug 16, 2019, 6:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS53 KSGF 161730
FFWSGF
KSC011-037-162330-
/O.NEW.KSGF.FF.W.0097.190816T1730Z-190816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1230 PM CDT Fri Aug 16 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Bourbon County in southeastern Kansas...
  Northern Crawford County in southeastern Kansas...

* Until 630 PM CDT Friday.

* At 1228 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving toward the warned area. Up to three inches of 
  rain have already fallen and the ground is saturated. The 
  additional rain moving into the warned area will likely lead 
  to flash flooding.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Fort Scott...                     Marmaton...
  Bronson...                        Arcadia...
  Uniontown...                      Fulton...
  Redfield...                       Hepler...
  Mapleton...                       Harding...
  Pawnee Station...                 Hiattville...
  Petersburg...                     Hammond...
  Devon...                          Porterville...
  Xenia...                          

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 9508 3803 9461 3759 9463 3766 9509

$$

Terry
1 follow-up statement
066 
WGUS73 KSGF 161920
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
220 PM CDT Fri Aug 16 2019

KSC011-037-162330-
/O.CON.KSGF.FF.W.0097.000000T0000Z-190816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
220 PM CDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
BOURBON AND NORTHEASTERN CRAWFORD COUNTIES...

At 215 PM CDT, Doppler radar indicated that thunderstorms that moved 
across the warned area produced an additional one to two inches of 
rain over areas that received similar amounts early today. The 
highest accumulations occurred near Devon, Hammond and southwest of 
Fort Scott.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossing... Highway 31 at Little Osage River 5 miles west of Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 9508 3803 9461 3759 9464 3760 9468
      3785 9508

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:00 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 6:00 AM CDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Fri Aug 16 2019

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Fri Aug 16 2019

A MCS was moving through the area early this morning with trailing
thunderstorms all the way back into northeast Kansas. These storms
had moved down an instability gradient, with MU capes ranging from
2000-3000j/kg from eastern Kansas into southwest Missouri. A 40kt
850mb low level jet was interacting with this environment,
allowing for the continuation of showers and storms. The overall
severe threat was beginning to diminish, especially from earlier
in the night however expect the Severe Thunderstorm Watch to
continue until 7am given the continued movement of storms into the
area. PW values were approaching 2 inches with some locations
receiving heavy rainfall rates/amounts where storms are training.

The low level jet will begin to veer and weaken by mid morning
with a gradual decrease in precipitation across the area. Precip
may linger a little longer in the eastern Ozarks. 850mb temps then
increase during the day with skies becoming partly cloudy and low
level moisture increasing. It does appear that there will be some
weak mid level ridging/height rises during the day therefore
expect mainly dry conditions for the remainder of the day with
high temperatures again around 90. With the increase in low level
moisture, heat index values will be higher today versus yesterday
with readings around 100 in the western part of the area.

Forecast becomes complex and uncertain again tonight as another
shortwave slides north of the area and a low level jet (possibly
near 50kts) develops again to our west and noses into northwest
Missouri. A very moist and unstable airmass will reside across
the area tonight with models developing another batch of storms to
our north, working south and east, similar to early this morning.
Evening CAMS differ in the placement of these storms as they will
likely develop along a residual boundary or instability gradient,
which models tend to struggle with the placement of.

Forecast soundings for the northern part of our area for the
03-06Z timeframe would suggest an environment conducive of
supercells given 0-6km bulk shear around 35kts and ML capes in
excess of 3000j/kg. Therefore wherever the storms form, they will
likely be severe with large hail (potentially larger than
2.00inches) and damaging winds in excess of 70mph being the main
threats. Low level wind profiles would support an isolated tornado
threat as well. Some of the high res models such as 00z namnest,
congeals these storms into an MCS and races in south into the
heart of the CWA overnight, where as other models keep storms more
cellular and push them north of the area. Therefore will really
need to hone in on the initial development of storms tonight
however at this time best chances will be from US Highway 54 and
north. A flash flood threat also will be possible overnight, if
storms can move over the same areas.

.LONG TERM...(Saturday through Thursday)
Issued at 249 AM CDT Fri Aug 16 2019

Precip will likely be ongoing on Saturday across the northern CWA
however the rest of Saturday looks mainly dry with high temps in
the lower 90s. A shortwave approaches from the west of Sunday and
will likely kick off another round of showers and storms however
models are struggling on placement.

Mid level ridge begins to build in from Sunday through next week
with mainly dry conditions however low level moisture will be
trapped underneath the ridge and heat index values will likely
reach 100-105 again possibly as early as Sunday however much more
likely Monday and Tuesday. Heat Advisories will likely be needed
for that timeframe. Scattered rain chances may return by late week
as the ridge becomes suppressed.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 540 AM CDT Fri Aug 16 2019

Showers and thunderstorms will continue to move through the area
this morning with the highest chances at SGF. Will keep vicinity
wording in at JLN and BBG. Brief MVFR conditions are possible in
the stronger storms.

VFR conditions are then expected for the remainder of the day with
increasing southwest winds, especially at JLN. Low level wind
shear is likely at the taf sites overnight into early Saturday
morning. There is the potential for more showers and storms
overnight however confidence is too low to include in the TAFS at
this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 16, 10:38 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1038 AM CDT Fri Aug 16 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1038 AM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Showers and thunderstorms will continue through early afternoon
across the area before gradually dissipating and shifting to the
southeast of the Missouri Border. Storms through early afternoon
are expected to remain below severe limits with frequent cloud to
ground lightning and locally heavy rainfall being the primary
threats.

Additional showers and thunderstorms are forecast to develop
this evening across eastern Kansas and west central Missouri.
These storms will then move east southeast overnight and may
affect locations north of Interstate 44. Damaging winds to 70 mph,
large hail to the size of golf balls and an isolated tornado will
be possible, especially north of Highway 54. Frequent cloud to
ground lightning and isolated flash flooding will also be
possible. There is still some uncertainty as to how far south the
storms will make it overnight with some locations possibly
remaining dry.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may be ongoing across parts of the area
Saturday morning. Additional showers and storms will then be
possible late saturday night and Sunday with a few severe storms
possible.

Heat index values will reach the 100 to 107 degree range from
Sunday through Tuesday across the area.

Scattered thunderstorm chances will return by the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for
locations along and north of a line from Pittsburg Kansas to Salem
Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningSGFBourbon49 min
Aug 16, 12:37 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford38 min
Aug 16, 1:07 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Aug 16, 1:28 AM CDTSevere Thunderstorm WarningSGFCrawford62 min
Aug 16, 1:51 AM CDTSevere Thunderstorm WarningSGFBourbon38 min
Aug 16, 3:17 AM CDTFlash Flood WarningSGFBourbon6 hr
Aug 16, 3:30 AM CDTSpecial Weather StatementSGFBourbon45 min
Aug 16, 4:27 AM CDTRiver Flood WarningSGFBourbon49 hr
Aug 16, 9:13 AM CDTAreal Flood WarningSGFBourbon6 hr
Aug 16, 12:46 PM CDTSpecial Weather StatementSGFBourbon44 min
Aug 16, 3:12 PM CDTAreal Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.